Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 114, NWS Cleveland, OH

July 4, 2002Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 4, 2002, 4:49 PM EDT for Seneca County, Ohio. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 4:49 PM EDT (20:49 UTC)
Expired
Jul 4, 2002, 5:45 PM EDT
In force
56 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Seneca County, OH

The radar

The Cleveland radar (KCLE), 111 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:04 PM EDTHail 1Bascom, OHQuarter size hail was observed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS51 KCLE 042049
SVRCLE
OHC147-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
448 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SENECA COUNTY IN OHIO...

* UNTIL 545 PM EDT

* AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF TIFFIN...OR ABOUT 4 MILES
  EAST OF FOSTORIA...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMVILLE
  TIFFIN
  NEW RIEGEL 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:45 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 4, 3:45 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT THU JUL 4 2002

CDFNT ACRS LERI MOVG INLAND. AREA OF CONVECTION ALG FNT MOVG INTO NW
OH WHERE SOME SFC CONVECTN DIURNALY DRIVEN SHULD FADE INTO THE
EVENG. BUT DID INCLUDE AN EVENG PD OVR ALL BUT ASH CNTY & NW PA
WHERE AMS MORE STBLE. MUCH COOLER & DRIER AIR TO FILTER IN AFT THE
FNTL PASS TNGT WL SET UP A SUNNY & PLEASNT WEEKEND WI TEMPS NR THE
NORMALS. THE NXT CHC FOR PCPN MAY OCCUR LATE MON INTO ERY TUE WI
ANOTHER SFC FNT, BUT MST OF NXT WEEK SHULD BE DRY.
...MISCLE AVBL...

.CLE...
OH...NONE.
PA...NONE.
SEM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:14 PM EDTSevere Thunderstorm WarningCLEWood31 min
Jul 4, 6:08 PM EDTSevere Thunderstorm WarningCLEMedina, Summit52 min
Jul 4, 6:59 PM EDTSevere Thunderstorm WarningCLEStark61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.